Alert archive / Minnesota / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Grand Forks, ND

June 18, 2009Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 18, 2009, 7:23 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 7:23 PM CDT (00:23 UTC)
Expired
Jun 19, 2009, 10:00 AM CDT
In force
15 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:57 PM CDTFLASH FLOOD1 S Abercrombie, NDSEVERAL FIELDS AND FARM ACCESS ROADS FLOODED BETWEEN COLFAX...GALCHUTT AND ABERCROMBIE IN ABERCROMBIE AND SOUTHEAST COLFAX TOWNSHIPS.
Jun 18, 8:57 PM CDTFLASH FLOOD2 E Kent, MNSEVERAL FIELDS AND FARM ACCESS ROADS FLOODED IN MCCAULEYVILLE AND NORDICK TOWNSHIPS. U.S. HIGHWAY 75 BRIDGE OVER WHISKEY CREEK CLOSED WITH WATER RUNNING LEVEL AT BRIDGE DECK. HIGHWAY ALSO CLOSED AT RAILROAD BRIDGE UNDERPASS DUE TO LONGTERM FLOODING ISSUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 190027
FFWFGF
MNC167-NDC077-191500-
/O.NEW.KFGF.FF.W.0010.090619T0027Z-090619T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1000 AM CDT FRIDAY

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  2 TO 4 INCHES OF RAIN HAVE FALLEN IN THE LAWNDALE...ABERCROMBIE...
  COLFAX...WALCOTT AND GALCHUTT AREAS. RAPID RESPONSES ON AREA 
  STREAMS AND CREEKS WILL OCCUR OVERNIGHT. AREAS JUST RECOVERING 
  FROM FLOODING EARLIER THIS WEEK WILL LIKELY  SEE ADDITIONAL 
  FLOODING.

* SOME LOCATIONS IN THE WARNING INCLUDE WOLVERTON...MCCAULEYVILLE...
  LAWNDALE AND KENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4661 9716 4662 9629 4631 9631 4630 9714

$$

EWENS
1 follow-up statement
000 
WGUS73 KFGF 191458
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
958 AM CDT FRI JUN 19 2009

MNC167-NDC077-191508-
/O.EXP.KFGF.FF.W.0010.000000T0000Z-090619T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN MN-RICHLAND ND-
958 AM CDT FRI JUN 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR NORTHERN
RICHLAND AND NORTHERN WILKIN COUNTIES...

THE HEAVY RAINFALL RESULTING IN FLASH FLOODING LAST EVENING HAS 
SUBSIDED. MOST OF THE STANDING WATER RESULTING FROM THE HEAVY RAIN 
HAS BEEN SOAKED UP OR RAN OFF INTO DITCHES...AND AREAL FLOODING IS 
MINIMAL. THE WARNING WILL EXPIRE AT 900 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4661 9716 4662 9629 4631 9631 4630 9714

$$
SPEICHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:34 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 18, 2:34 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
234 PM CDT THU JUN 18 2009

.SHORT TERM...
MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE SEVERE WEATHER
POTENTIAL. MODELS IN AGREEMENT ON THE LARGE SCALE DETAILS...
BUT DIFFER IN THE SMALL SCALE QPF AMOUNT/PLACEMENT DETAILS. PREFER
THE GFS QPF SCENARIO AND WILL FOLLOW IT FOR THE MOST PART.

TONIGHT...VERY COMPLEX SFC PATTERN OUT THERE THIS AFTERNOON DUE
TO THE VERY WEAK SFC FLOW. COMPUTER ANALYSIS SHOWS MANY DIFFERENT
WEAK SFC LOWS ACROSS THE ENTIRE TRI STATE REGION. ONE OF THESE IS
OVER FAR SOUTHEAST ND WHERE TEMPS ARE FINALLY RECOVERING AFTER THE
CLOUDY/COOLER START. CLEAR HOLE OVER NORTHEAST SD HAS EXPANDED
FURTHER NORTH AND HAS ALLOWED GOOD HEATING NOW OVER SOUTHEAST
ND/WEST CENTRAL MN. ONE TSTM CELL FIRED UP NEAR KAXN...BUT NOT
MUCH ELSE IN THIS AREA YET. OTHER CELLS ARE FLARING UP IN THE
NORTHERN FA...AND ARE APPROACHING THE SOUTHWEST FA. MAIN VORT THAT
WE WERE WATCHING THIS MORNING IS NOW MOVING INTO THE CENTRAL
DAKOTAS. THIS HAS HELPED SUSTAIN THE TSTM ACTIVITY AROUND AND
SOUTH OF KBIS. FOR TONIGHT...FOLLOWING THE GFS...WOULD FAVOR A
CORRIDOR WITH BETTER PCPN CHANCES FROM POSSIBLY KJMS TO KTVF.
TRAINING CELLS OVER THE SAME AREA WILL ALSO HAVE TO BE MONITORED.
IF THE ABOVE PCPN CORRIDOR IS CORRECT...THE FAR SOUTHERN VALLEY
SHOULD STAY OUT OF THE HEAVIER RAINS. OUTSIDE OF THE ABERCROMBIE
ND/KENT MN AREAS...FLASH FLOOD GUIDANCE IS PRETTY HIGH. THEREFORE
IT WILL TAKE TRAINING TSTMS OR VERY SLOW MOVING TSTMS TO CAUSE
FLASH FLOODING. OTHERWISE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE. LCL HEIGHTS ARE VERY LOW ALONG WITH VGP VALUES AROUND
0.2.

FRI-SUN...LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHOWERS/TSTMS
ON FRIDAY...ESPECIALLY BY AFTERNOON. ANOTHER 500MB SHORT WAVE WILL
ROTATE THROUGH THE REGION AND WILL BE THE FOCUS ONCE AGAIN.
HEIGHTS BEGIN TO RISE BY SAT WHICH SHOULD GIVE THE AREA A
TEMPORARY BREAK FROM THE SHOWER/TSTM CHANCES. SUNDAY IS STILL A
BIT UP IN THE AIR...WITH THE ECMWF SHOWING IT WET ONCE AGAIN IN
SOUTHWEST FLOW. 12Z GFS IS A BIT SLOWER BRINGING BACK IN PCPN...
SO DO NOT HAVE MUCH CONFIDENCE IN EITHER SOLUTION. WILL THEREFORE
PLAY THE MIDDLE OF THE ROAD FOR NOW AND MATCH SURROUNDING OFFICES
WITH A LOW CHANCE.

.LONG TERM...MODELS REMAIN IN DECENT AGREEMENT. SW FLOW
ALOFT THROUGH THE PERIOD. THIS PATTERN WOULD SUGGEST MULTIPLE
CHANCES FOR THUNDER AS WAVES EJECT FROM MAIN W COAST TROUGH. TIMING
OF BEST THUNDER CHANCES ALWAYS A PROBLEM THIS FAR OUT AND WILL NOT
GO HIGHER THAN 30 POPS AT THIS POINT. TEMPERATURES AT OR ABOVE
NORMAL GIVEN THE EXPECTED SYNOPTIC PATTERN.

&&

.AVIATION...THUNDER CHANCES WILL BE THE MAIN CHALLENGE AND HAZARD
FOR THIS PERIOD. APPEARS BEST CHANCES WILL BE FROM A JAMESTOWN TO
GRAND FORKS TO BAUDETTE LINE THIS AFTERNOON AND EVENING (KGFK AND
KTVF TAF SITES). THUNDER/SHOWER CHANCES STILL EXIST AT OTHER
SITES...BUT PROBABILITIES TOO LOW FOR MENTION IN FORECAST. MVFR
CIGS/VSBY POSSIBLE WITH ANY HEAVIER STORM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/TG
Hazardous weather outlook, Jun 18, 4:57 AM CDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 AM CDT THU JUN 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
457 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE
WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE
SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK
FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROGERS/DK

In the hours before

Local storm report, Jun 18, 6:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WYNDMERE                46.26N 97.13W
06/18/2009                   RICHLAND           ND   PUBLIC

            UPROOTED TREES

&&

JH
Local storm report, Jun 18, 6:15 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FUNNEL CLOUD     5 SW COLFAX             46.42N 96.95W
06/18/2009                   RICHLAND           ND   TRAINED SPOTTER

            2 FUNNELS OBSERVED

&&

JH
Local storm report, Jun 18, 6:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     10 S WARROAD            48.76N 95.32W
06/18/2009                   ROSEAU             MN   TRAINED SPOTTER

            FUNNEL CLOUD

&&

JH
Local storm report, Jun 18, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 SW FERGUS FALLS       46.25N 96.11W
06/18/2009  M79 MPH          OTTER TAIL         MN   STORM CHASER

&&

JH
Local storm report, Jun 18, 6:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
06/18/2009                   OTTER TAIL         MN   LAW ENFORCEMENT

            SEMI TRACTORS AND TRAILERS BLOWN OFF THE INTERSTATE NEAR
            FERGUS FALLS.

&&

GGUST
Local storm report, Jun 18, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
06/18/2009                   OTTER TAIL         MN   LAW ENFORCEMENT

            SEMI TRUCKS BLOWN OVER NEAR FERGUS FALLS

&&

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:13 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena62 min
Jun 19, 9:59 AM CDTAreal Flood AdvisoryFGFWilkin52 hr
Jun 19, 5:14 PM CDTSpecial Weather StatementFGFMahnomen61 min
Jun 19, 5:28 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen, Norman62 min
Jun 19, 6:39 PM CDTSpecial Weather StatementFGFBecker36 min

Nearby

Flash Flood Warnings in Minnesota, 2009Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.